Treatment of Acute Necrotizing Eosinophilic Myocarditis With Immunosuppression and Mechanical Circulatory Support
This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Drug rash with eosinophilia and systemic symptoms is a type IVb delayed hypersensitivity reaction characterized by cutaneous eruption, eosinophilia, fever, lymphadenopathy, and hepatitis, with potential involvement of the heart, lungs, and kidneys. The pathophysiology is not completely understood, yet it is thought that inciting medications may directly stimulate T cells via the T-cell receptor. Acute necrotizing eosinophilic myocarditis (ANEM) is a severe complication of drug rash with eosinophilia and systemic symptoms. ANEM has an unknown incidence, but a reported mortality of >50% and average survival of <4 days.1
A 21-year-old previously healthy woman with skin biopsy–proven drug rash with eosinophilia and systemic symptoms, related to minocycline use for acne and treated recently with an oral steroid taper, presented to the emergency department with 4 days of worsening chest pain and dyspnea. Shortly after arrival, she suffered pulseless electric activity …